I'm new to this board and am really hoping someone might be able to shed some light on this -- I had a severe reaction to a short synacthen test recently.
I'm 30 and have had low blood pressure for years (which drops when standing), severe acne, insomnia and hormonal issues and suspected adrenal condition. After waiting months and months for a referral, I finally saw an endocrinologist at Birmingham hospital (UK).
A minute after the ACHT was injected, I collapsed and passed out on the floor. My blood pressure fell dangerously low according to one of the nurses and I went pale, clammy and basically felt incredibly poorly. I felt very sick, confused and totally exhausted for the whole day after. The endo nurse who administered the injection didn't seem to know what to do and called my friend in who luckily came with me -- she gave me a sandwich and some water when I came round. The nurse then took my blood half hr later and I was too weak to question whether now the test would be inaccurate ....a week later I got the results and frustratingly my ACTH test came back "normal".
I have basically been dismissed by the endocrinologist now who was supposed to ring me back to discuss this but never did (despite me ringing several times). The endo nurse forgot to make any notes about what happened and I'm now left with no answers.
I've heard that people very rarely get an allergic reaction to the ACTH but I'm still wondering why I collapsed (especially considering the ACTH 'mimics' stress)?
Has anyone else had this? Do you think this is a normal reaction? I'd be very grateful for any advice/thoughts here.
Why were you standing during the test? I find that strange - I would also be really ticked off at the nurse who failed at her basic duty to note what happened during the test. I know in the US you can report people... dang.
Reactions can vary during the test which is why it has to be monitored - from flushing to a drop in BP - I know I had a cuff on for mine. But I was sitting/laying the entire time. The result is rather surprising considering your reaction. Did you get the actual results? Or just told it was normal.
I collapsed approx 2 mins after the short synacthen injection, My bp very low all day, monitered every 15mins though i was barely concious and on oxygen mask also most of day .Three doctors visited me later in the evening and just said that it had never happened to them before and gave no other explanation.
Was this adrenal crisis? anyone know.
Thank you for your comments. I felt very nauseous immediately before I collapsed. All further testing was abandoned.( I think they were worried.) I was not given any treatment following as they were testing me for Addison's disease and told.me it was a negative result. I do not have the first cortisol reading though I've been told that my ACTH at 6 that evening was 13, and then I was allowed to be taken home. Would it be that my adrenal function was low when I was injected and unable to cope.? I suffer with low energy levels and any lack of sleep renders me almost useless. This all occurred last year and i'm confused.
The amount they give you should not be so much as to make a normal person not cope and plenty of abnormal people do the test with few issues - I know just one or two that have nausea most like I said may flush or get cold.
Is the doc planning on testing you another way? How is your sodium and potassium? Renin and aldosterone?
Unfortunately fatigue is a very... general symptom and it can be so many things.
Hi I had a similar episode, had blood test, then synacthen, felt faint straight after then pain went across my chest then passed out, woke up in a panic with 6 nurses standing around me, worst thing ever experienced. Has anyone had any conclusions to this? Still having ongoing tests Thanks
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.